A Bidding Game with Heterogeneous Players

Alberto Bressan, Deling Wei

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

A one-sided limit order book is modeled as a noncooperative game for several players. Agents offer various quantities of an asset at different prices, competing to fulfill an incoming order, whose size is not known a priori. Players can have different payoff functions, reflecting different beliefs about the fundamental value of the asset and probability distribution of the random incoming order. In a previous paper, the existence of a Nash equilibrium was established by means of a fixed point argument. The main issue discussed in the present paper is whether this equilibrium can be obtained from the unique solution to a two-point boundary value problem, for a suitable system of discontinuous ordinary differential equations. Some additional assumptions are introduced, which yield a positive answer. In particular, this is true when there are exactly two players, or when all players assign the same exponential probability distribution to the incoming order. In both of these cases, we also prove that the Nash equilibrium is unique. A counterexample shows that these assumptions cannot be removed, in general.

Original languageEnglish (US)
Pages (from-to)1018-1048
Number of pages31
JournalJournal of Optimization Theory and Applications
Volume163
Issue number3
DOIs
StatePublished - Oct 25 2014

Fingerprint

Bidding
Probability distributions
Game
Ordinary differential equations
Nash Equilibrium
Boundary value problems
One-sided limit
Probability Distribution
Discontinuous Differential Equations
Non-cooperative Game
Two-point Boundary Value Problem
Exponential distribution
Unique Solution
Assign
Counterexample
Ordinary differential equation
Fixed point
Assets
Probability distribution
Nash equilibrium

All Science Journal Classification (ASJC) codes

  • Control and Optimization
  • Management Science and Operations Research
  • Applied Mathematics

Cite this

@article{1da4e7cef9f44db4b0525cc5e9545a26,
title = "A Bidding Game with Heterogeneous Players",
abstract = "A one-sided limit order book is modeled as a noncooperative game for several players. Agents offer various quantities of an asset at different prices, competing to fulfill an incoming order, whose size is not known a priori. Players can have different payoff functions, reflecting different beliefs about the fundamental value of the asset and probability distribution of the random incoming order. In a previous paper, the existence of a Nash equilibrium was established by means of a fixed point argument. The main issue discussed in the present paper is whether this equilibrium can be obtained from the unique solution to a two-point boundary value problem, for a suitable system of discontinuous ordinary differential equations. Some additional assumptions are introduced, which yield a positive answer. In particular, this is true when there are exactly two players, or when all players assign the same exponential probability distribution to the incoming order. In both of these cases, we also prove that the Nash equilibrium is unique. A counterexample shows that these assumptions cannot be removed, in general.",
author = "Alberto Bressan and Deling Wei",
year = "2014",
month = "10",
day = "25",
doi = "10.1007/s10957-014-0551-5",
language = "English (US)",
volume = "163",
pages = "1018--1048",
journal = "Journal of Optimization Theory and Applications",
issn = "0022-3239",
publisher = "Springer New York",
number = "3",

}

A Bidding Game with Heterogeneous Players. / Bressan, Alberto; Wei, Deling.

In: Journal of Optimization Theory and Applications, Vol. 163, No. 3, 25.10.2014, p. 1018-1048.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A Bidding Game with Heterogeneous Players

AU - Bressan, Alberto

AU - Wei, Deling

PY - 2014/10/25

Y1 - 2014/10/25

N2 - A one-sided limit order book is modeled as a noncooperative game for several players. Agents offer various quantities of an asset at different prices, competing to fulfill an incoming order, whose size is not known a priori. Players can have different payoff functions, reflecting different beliefs about the fundamental value of the asset and probability distribution of the random incoming order. In a previous paper, the existence of a Nash equilibrium was established by means of a fixed point argument. The main issue discussed in the present paper is whether this equilibrium can be obtained from the unique solution to a two-point boundary value problem, for a suitable system of discontinuous ordinary differential equations. Some additional assumptions are introduced, which yield a positive answer. In particular, this is true when there are exactly two players, or when all players assign the same exponential probability distribution to the incoming order. In both of these cases, we also prove that the Nash equilibrium is unique. A counterexample shows that these assumptions cannot be removed, in general.

AB - A one-sided limit order book is modeled as a noncooperative game for several players. Agents offer various quantities of an asset at different prices, competing to fulfill an incoming order, whose size is not known a priori. Players can have different payoff functions, reflecting different beliefs about the fundamental value of the asset and probability distribution of the random incoming order. In a previous paper, the existence of a Nash equilibrium was established by means of a fixed point argument. The main issue discussed in the present paper is whether this equilibrium can be obtained from the unique solution to a two-point boundary value problem, for a suitable system of discontinuous ordinary differential equations. Some additional assumptions are introduced, which yield a positive answer. In particular, this is true when there are exactly two players, or when all players assign the same exponential probability distribution to the incoming order. In both of these cases, we also prove that the Nash equilibrium is unique. A counterexample shows that these assumptions cannot be removed, in general.

UR - http://www.scopus.com/inward/record.url?scp=84912045168&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84912045168&partnerID=8YFLogxK

U2 - 10.1007/s10957-014-0551-5

DO - 10.1007/s10957-014-0551-5

M3 - Article

AN - SCOPUS:84912045168

VL - 163

SP - 1018

EP - 1048

JO - Journal of Optimization Theory and Applications

JF - Journal of Optimization Theory and Applications

SN - 0022-3239

IS - 3

ER -